Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 20, NWS Gaylord, MI

June 10, 2005Missaukee County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 10, 2005, 2:20 PM EDT for Missaukee County, Michigan. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2005, 2:20 PM EDT (18:20 UTC)
Expired
Jun 10, 2005, 2:36 PM EDT
In force
16 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Missaukee County, MI

The radar

The NCL Michigan radar (KAPX), 67 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
789 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 101820
SVRAPX
MIC113-101845-
/O.NEW.KAPX.SV.W.0020.050610T1820Z-050610T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
220 PM EDT FRI JUN 10 2005

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MISSAUKEE COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 245 PM EDT

* AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  MERRITT...OR ABOUT 7 MILES NORTHWEST OF HOUGHTON LAKE...MOVING
  NORTHEAST AT 15 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4436 8507 4422 8490 4428 8487 4444 8487

$$
2 follow-up statements
000 
WWUS34 KAPX 101829
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
229 PM EDT FRI JUN 10 2005

MIC113-101845-
/O.CON.KAPX.SV.W.0020.000000T0000Z-050610T1845Z/
MISSAUKEE MI-
229 PM EDT FRI JUN 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM EDT FOR
MISSAUKEE COUNTY...

AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR MERRITT...OR ABOUT 7 MILES NORTHWEST OF HOUGHTON LAKE...MOVING
NORTHEAST AT 15 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4436 8507 4422 8490 4428 8487 4444 8487

$$
000 
WWUS34 KAPX 101836
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
236 PM EDT FRI JUN 10 2005

MIC113-101846-
/O.CAN.KAPX.SV.W.0020.000000T0000Z-050610T1845Z/
MISSAUKEE MI-
236 PM EDT FRI JUN 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR MISSAUKEE COUNTY IS
CANCELLED...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED
THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED.

LAT...LON 4436 8507 4422 8490 4428 8487 4444 8487

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 12:55 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 10, 12:55 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1255 PM EDT FRI JUN 10 2005

.UPDATE...SFC MAP AT 16Z SHOWS FRONTAL BOUNDARY FROM MANISTEE TO
NEAR ROGERS CITY AND ALPENA. SFC TEMPS HAVE CLIMBED INTO THE LOWER
TO MIDDLE 80S AWAY FROM THE SHORELINES WHERE LAKE BREEZES HAVE
FORMED AGAIN. JUICIEST OF AIR HAS SPREAD ACROSS THE SE CWA AND THIS
WILL BE THE FOCUS FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS.
SATELLITE IMAGERY SHOWING A WEAK WAVE MOVING INTO SE WI AHEAD OF A
SECONDARY SURGE OF MOISTURE STRETCHED FROM SRN WI TO FAR NW INDIANA.
MCV FROM YESTERDAY IS PULLING OUT OF EASTERN UPPER WHILE BETTER
FORCING OUT TO OUR WEST WITH CONVECTION NOW FIRING IN FAR NW WI.

FOR THE AFTERNOON...LOOKING FOR SIMILAR SET UP AS YESTERDAY.
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE SE CWA
WITH CELLS ENHANCING ALONG THE LAKE BREEZES. AREAS DOWNWIND OF LAKE
MICHIGAN (IN SW FLOW) WILL BE TOO STABLE FOR DEVELOPMENT...AND HAVE
LOWERED POPS TO SLIGHT CHANCE. ACROSS EASTERN UPPER...LAKE BREEZE
CONVERGENCE IS SHOWING UP ON SAT IMAGERY AND HAVE MODIFIED POPS FOR
JUST A CHANCE ALONG THIS BOUNDARY TODAY...ALTHOUGH MOISTURE DOES NOT
LOOK AS DEEP HERE...SO SMALLEST OF CHANCE POPS WARRANTED. MODIFYING
THE SOUNDING FOR THIS MORNING...GETTING A BIT LESS CAPE THAN
YESTERDAY WITH ROUGHLY 2200-2400J/KG AND WET BULB HEIGHTS NEARING
12KFT. THEREFORE...STORMS LOOK TO BE JUST A SHADE WEAKER THAN
YESTERDAY...ALTHOUGH MARGINAL (3/4) SEVERE HAIL REMAINS POSSIBLE.
CURRENT HWOAPX HANDLES THIS WELL. WITH A WAVE TO OUR WEST AND
SOUTH...LOOKING FOR LITTLE SUPPORT ALOFT FOR THE AFTERNOON
HOURS...BUT THE WAVE TO OUR SOUTH AND MOISTURE ADVECTION FORECAST TO
RIDE IN ACROSS NRN MICHIGAN TONIGHT...AND ACTIVITY FIRING ACROSS
WESTERN WI THIS AFTERNOON MAY SQUEAK INTO THE FAR WESTERN AREAS OF
EASTERN UPPER LATER TONIGHT. WILL HAVE TO SEE HOW THIS EVOLVES
THROUGH AFTERNOON.  SMD

&&

.PREV DISCUSSION ISSUED AT 410 AM EDT FRI JUN 10 2005
DISCUSSION...AS HAS BEEN ADVERTISED OVER THE PAST SEVERAL DAYS...
WARM WEATHER PATTERN EXPECTED TO REMAIN IN PLACE OVER THE GREAT
LAKES REGION THROUGH THE WEEKEND.  MEAN TROUGHING IN THE WEST AND
BERMUDA HIGH OFF THE ATLANTIC COAST WILL CONTINUE TO PUMP
SOUTHWESTERLY FLOW ALOFT INTO THE STATE...WITH SOME HEIGHT FALLS
IMPINGING ON THE WESTERN LAKES TOWARD SUNDAY.  MAIN FORECAST CONCERN
WILL BE PRECIPITATION CHANCES IN WARM AND MUGGY AIR MASS ACROSS THE
FORECAST AREA...MODULATED BY THE DIURNAL HEATING CYCLE.

TODAY/TONIGHT...MIDNIGHT SURFACE ANALYSIS SHOWING A POORLY DEFINED
FRONTAL BOUNDARY/CONVERGENCE AXIS LYING ACROSS NORTHEAST/CENTRAL
LOWER MI...AND EXTENDING BACK TO THE WEST ACROSS FAR NORTHERN IL/IA.
BAND OF THUNDERSTORMS HANGING NEAR THE STRAITS OF MACKINAC EAST TO
BETWEEN DRUMMOND AND SUGAR ISLANDS...WITH ANOTHER AREA OF RAIN
SHOWERS AND SCATTERED CONVECTION LIFTING NORTH ACROSS CENTRAL UPPER/
NORTHERN LAKE MICHIGAN ASSOCIATED WITH A WEAK SHORT WAVE OVER
NORTHERN WI.  SOME ADDITIONAL THUNDERSTORMS DEVELOPING NORTH OF GRR
AS WELL.  LIKE THE PAST SEVERAL DAYS...LOOKING AT ANOTHER ROUND OF
CONVECTION ESPECIALLY DURING THE AFTERNOON HOURS.  BOUNDARY
CURRENTLY DRAPED ACROSS CENTRAL LOWER WILL PROVIDE A FOCUS THIS
AFTERNOON AS IT LIFTS GRADUALLY NORTH AS A WARM FRONT...ALONG WITH
ANTICIPATED LAKE BREEZE DEVELOPMENT.  IN ADDITION...WV IMAGERY
SHOWING WHAT APPEARS TO BE A SMALL SHORT WAVE OR MCV OVER CENTRAL MO
DRIFTING NORTHEAST.  THIS FEATURE MAY ALSO ENHANCE PRECIP POTENTIAL
LATER TODAY...THOUGH IMPACT MAY NOT ARRIVE UNTIL LATE AFTERNOON OR
EARLY EVENING.  DEW POINTS ACROSS NORTHERN LOWER WILL BE IN THE
60S...WITH MODIFIED FORECAST SOUNDINGS FOR MID 80S/MID 60S AGAIN
PUSHES CAPES NEAR 2000 J/KG.  A LITTLE TRICKIER ACROSS EASTERN
UPPER...TIGHT LOW LEVEL MOISTURE/STABILITY GRADIENT RUNS EAST-WEST
ACROSS THE UPPER PENINSULA WITH DEW POINTS IN THE 50S.  WILL NEED A
BIT OF A MOISTURE RETURN THIS AFTERNOON IN ORDER TO GENERATE ANY
DECENT INSTABILITY...MODIFIED FORECAST SOUNDINGS (MIXED THROUGH
850MB) GENERATE LITTLE CAPE WITH DEW POINTS BELOW 60F.  SO AREAS
CLOSER TO WHITEFISH BAY MAY SEE LITTLE PRECIPITATION THIS
AFTERNOON.  SEVERE POTENTIAL AGAIN TODAY WILL BE LIMITED BY WEAK
FLOW ALOFT (BELOW 20KTS THROUGH 500MB)...FREEZING LEVELS ALSO
FORECAST ABOVE 14K FEET...ABOUT 1000 FEET HIGHER THAN THURSDAY WHERE
LARGE HAIL WAS HARD TO COME BY.  SO LOOKING AT PULSE STORM POTENTIAL
WITH A MARGINAL THREAT FOR SEVERE HAIL/DOWNBURSTS.  HEAVY RAINFALL
MAY BE A BIGGER CONCERN GIVEN CONTINUED PWS AOA 1.50 INCHES AND
LIGHT WINDS ALOFT.  IN THE NEAR TERM...WILL NEED TO DEAL WITH
ONGOING SHOWERS/THUNDERSTORMS THIS MORNING.  WILL TRY TO AVOID A
MORNING BROADBRUSH POP IF POSSIBLE...AND TRY TO NAIL DOWN SPECIFIC
AREAS THAT HAVE THE BEST CHANCE FOR SEEING SOMETHING POP THIS
MORNING.  THIS WILL BE A PRESS TIME DECISION.  PLAN TO CONTINUE THE
CURRENT FORECAST IDEA OF EVENING POPS ONLY WITH BOUNDARY REMNANTS
LIFTING NORTH AND LITTLE FORCING LEFT OVER.  STILL A FAIR AMOUNT OF
ELEVATED INSTABILITY (925-850MB MUCAPE NEAR 1000 J/KG)...SO ALWAYS
LEERY THAT ANY LITTLE THING COULD KICK OFF SOME CONVECTION.  BUT
BETTER CHANCES FOR PRECIP WILL BE DURING THE EVENING WITH LEFTOVER
DIURNAL CONVECTION.  MARINE...GENERAL EASTERLY FLOW TODAY WITH
REMNANTS OF SURFACE BOUNDARY LIFTING NORTH ACROSS THE AREA...BUT
GRADIENT WEAK ENOUGH TO SUPPORT LAKE BREEZE DEVELOPMENT AROUND LAKE
MICHIGAN AND WHITEFISH BAY.  AREAS OF MARINE FOG/HAZE WILL CONTINUE
TO BE AN ISSUE...ESPECIALLY ON LAKES MICHIGAN/HURON WHERE SURFACE
DEW POINTS ARE HIGHER.

SATURDAY...LOOKING AT MORE OF THE SAME ON SATURDAY...WITH DAYTIME
HEATING AND DEW POINTS WELL INTO THE 60S PUSHING AFTERNOON CAPE
VALUES INTO THE 1000-2000 J/KG RANGE.  LESS OF A FOCUS FOR
CONVECTION THAN OVER THE PAST SEVERAL DAYS...THOUGH LAKE BREEZE
CONVERGENCE AND INLAND UPSLOPE FLOW WILL STILL BE AVAILABLE.  MOST
OF THE PRECIPITATION SATURDAY AFTERNOON SHOULD FADE OVERNIGHT WITH
LOSS OF DIURNAL HEATING.  MARINE...STILL LOOKING AT SUB-HEADLINE
CRITERIA WIND SPEEDS...AND LIKELY ANOTHER ROUND OF LAKE BREEZE
COMPONENTS DEVELOPING ESPECIALLY AROUND THE NORTHERN LOWER
SHORELINE.  STRONGER LOW LEVEL FLOW MAY PRECLUDE AN ONSHORE
COMPONENT FROM DEVELOPING ON WHITEFISH BAY...SOME GUIDANCE
DISCREPANCY ON THAT POINT ATTM BUT FOR NOW WILL KEEP WINDS THERE
OFFSHORE.

SUNDAY AND EXTENDED PERIODS...NO CHANGES MADE TO SUNDAY PRECIP
CHANCES...AGAIN MAINLY LOOKING AT AN AFTERNOON EVENT WITH MAIN COLD
FRONT AND ASSOCIATED HEIGHT FALLS JUST PUSHING INTO THE WESTERN
LAKES.  HAVE MADE A FEW ADJUSTMENTS TO EXTENDED TEMPERATURE GRIDS TO
BETTER MATCH SURROUNDING OFFICES.

JPB

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 10, 5:11 AM EDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
511 AM EDT FRI JUN 10 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-111000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
511 AM EDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS NORTHERN
MICHIGAN...AND CONTINUE INTO THIS EVENING.  SOME OF THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THREE-QUARTERS INCH IN
DIAMETER...ALONG WITH HEAVY RAINFALL POSSIBLY RESULTING IN LOCALIZED
FLOODING.  THE GREATEST THREAT FOR ISOLATED SEVERE THUNDERSTORMS
WILL BE ACROSS PORTIONS OF NORTHERN LOWER MICHIGAN EAST OF US-131
BETWEEN 3 AND 10 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. ISOLATED SEVERE
THUNDERSTORMS MAY OCCUR.

ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED MONDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

JPB

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:04 PM EDTSevere Thunderstorm WarningAPXOscoda42 min
Jun 10, 2:38 PM EDTSevere Thunderstorm WarningAPXRoscommon41 min
Jun 10, 5:00 PM EDTFlash Flood WarningAPXArenac60 min
Jun 10, 5:00 PM EDTFlash Flood WarningAPXArenac3 hr
Jun 10, 7:14 PM EDTSevere Thunderstorm WarningAPXCheboygan54 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.